Author Topic: carbimazole and hair loss  (Read 13350 times)

June 19, 2007, 10:48:39 am
  • Guest
Hello all
 I have been on carbimazole since December (initally 20 mg, now 10) and since start of April i have suffered from hair loss, which of course is distressing me alot. My GP said it is probaby the state of being hyper.... rather than the medication itself, yet as i did not suffer from hair loss before being diagnosed, i find this difficult to understand. Does anyone have similar experiences? Does hair growth ever return to normal? Has anyone been advised about changing medication or even stopping medication? Is there anything i can do to prevent hair loss?
Grateful for any comments,
Gill

June 19, 2007, 07:18:50 pm
Reply #1
  • Guest
Hello Gill- I am experiencing exactly the same symptom as you. I have been on Carbimazole since January and my hair started thinning/falling out from about April onwards. I try not to think about it too much, but I used to have lovely thick strong hair and when I see/feel it now it doesnt feel like mine.I too would like to know if We'll ever go back to normal again
Jan

June 20, 2007, 09:54:18 am
Reply #2
  • Guest
Hi Jan
ah good to know I am not alone! Yes exactly, I have always had thick hair, and now it is even receding. I know the patient information in the medication says that occasionally carbimazole can lead to hair loss. My GP (here in Germany) seems to think I jshould just put up with it for the duration of the treatment, because once the thyroid has stabilized hair growth will return to normal. However as we may be on medication for up to 18 months, it seems a long time to wait. Of course, it is best not to focus on it, i must stop looking at it in the mirrror! so far only my mother has really noticed that my hair has thinned. I just dislike washing and combing my hair now.  I have started taking evening primrose oil. At end of July I have an appointment with endocronologist - he may or may not have somethnig to say about hair loss. What has your doc told you?
Thanks for replying!
Gill

June 21, 2007, 08:02:36 pm
Reply #3
  • Guest
Doctors dont seem to tell you anything useful. Sometimes you get the feeling that they're not suffering like we are so they  are not that interested! its a bit devastating for us tho. Dont know what will be the outcome of my Graves Disease/ goitre problem. the chances of stabilising after 18mths with a goitre are not so good, so I'd like to get off the carbim and try something else but having an op or being nuked isnt that tempting either. Feel in limboo at present. Not nice . Jan x

June 22, 2007, 11:48:15 am
Reply #4
  • Very Active Member
  • ***
  • Posts: 89
I've had Carbimazole increased to 40mg for a month
and noticed the hair loss while washing, brushing and
on my pillow ! Endo just shrugged when
I mentioned it - that must be a Medical Term then ! !
I FEEL GOOD.......DA NA NA NA NA NA NA
DIDN'T THINK THAT I WOULD.......DA NA NA NA NA NA NA
LOOK LIKE FRANKINSTEIN.......DA NA NA NA NA NA NA
BUT IT'S GONE AND I'M FINE.......DA NA NA NA NA NA

June 22, 2007, 11:46:54 pm
Reply #5
  • Guest
I have had quite a bit of my hair falling out for months, but mine cant be the Carbimazole because I've only been on it a few weeks, am I right in thinking hairloss is one of the symptoms of thyroid probs..?? 0031

My hoover is chocabloc with my hair and the wheel/brush has trouble going round because my hair is clogging it up! I have quite long hair and it has gone very lank and dull, oh well, another kick in the teeth eh!

sorry not much help

Poppy

June 23, 2007, 09:52:28 am
Reply #6
  • Guest
I never had a problem with the carbimizole, my hair started to fall out when they gave me thyroxine, I'm on block and replace.

August 04, 2007, 06:22:05 pm
Reply #7
  • Guest
I was on Carbimzole but my hair fell out before, during (when my dose was adjusted) and after stopping it on the advice of my specialist. So, like Gill, I think it is happening due to being hyper rather than Carbimazole itself. At the moment I have lost most of my hair on the right side and right crown/top of my head and the hair on the left is thinning. Ironically, the hair at the front and the back is fine. Well, there hair is still there and seems to be present and holding but the texture has changed and the hair is finer than it used to be.

I am due to have a thyroidectomy shortly (I was told to stop the drugs to check whether I was euthyroid - I am not) but I am off to buy a couple of wigs as I suspect it is going to take a while to balance my hormones afterwards and, knowing my luck, what's left of my hair will disappear sharpish!

I know I am being flippant but so much has happened with this illness that I have to laugh otherwise I would spend most of my time crying...
« Last Edit: August 04, 2007, 06:24:26 pm by Hollybee »

August 04, 2007, 11:48:22 pm
Reply #8
  • Guest
Hello there.

For what it is worth I had noticed handfulls of hair coming out BEFORE I was diagnosed with Grave's Disease. Once I was put onto Carbimazole the hair loss gradually stopped and my hair is fine now.

I had to have radioactive iodine and consequently am on Levothyroxine with all its attendant problems, however hairloss hasn't been one of them!

Hope you will be feeling better soon. This is a beastly disease because its seems to afflict different people in different ways.

Lynda

September 28, 2007, 10:12:20 am
Reply #9
  • Guest
I have come to conclude that hair loss is one of top fifteen things I never want to go through.... again.
I started losing my hair while on carbamazole and it was very hard to cope with. When I mentioned it to my doctor that and my itching and aches she put me on PROP which seems to be ok but I can't seem to get myself in balance with it.
I am either totally hypo on the dose they put me on in the beginning or totally hyer which I am now cause they dropped my dose.
Why do some people take carbamazol and others Prop anyway? is it just to do with the side effects?
 @};-

September 29, 2007, 07:05:04 am
Reply #10
  • Guest
Hi aphrodite
I started on carbimazole but got the most awful rashes so they put me on ptu which worked great for me until i had my first child then i decided to go on the pill then the ptu turned against me so had to have thyroidectomy 17 years ago  and now hypo but to be honest i think been hypo for the last 7 years but untreated  But yes the ptu was good to me
Debbie
x